Digestive Disorders / Gastroenterology Expert Forum
Colonoscopy with Idiopathic PE / Family Cancer History
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Colonoscopy with Idiopathic PE / Family Cancer History

I suffered a moderate-small pulmonary embolism in Feb 2002. After many tests and scans, no cause has been found and it is classified idiopathic. I do take coumadin, but am scheduled to stop it in a month.

I am due for a "normal" colonoscopy in the next month or so. I have had 1 or 2 prior - all previous scopes have been negative for cancer, but these tests are not "entirely" elective - I have a family history of colon cancer in multiple close members. I am 50, male.

My questions:

1. Looking from one perspective, since the PE I experienced has no found cause, would it be prudent to examine the colon via colonscopy to see if this structure may be involved? (I guess I am talking polyps that might be bleeding? or some very early malignancy? - Ididopathic PE is a known early symptom for undiagnosed cancer, correct?)

2. Or, looking from the other perspective, since I am taking coumadin and have had an idiopathic PE, would it be prudent to do exactly the opposite - delay the colonscopy for a significant amount of time to avoid procedures that have a chance (however small) of unfavorable side effects?

And with either above, is it less risky to have the procedure while on coumadin, or to wait a month, when I am scheduled to come off the drug?

I want to be prepared to ask the right questions of my doctors next week on the timing for this procedure.

Thank you.
Related Discussions
6 Comments
Blank
Avatar_n_tn
I hope others will give you their opinions.

Regarding some possible causes of the pulmonary embolism, here are some questions for you:

1. Do you smoke?
2. Did you have a fracture (bone break) of a lower limb or the pelvis?
3. Did you have any abdominal surgery?
4. Did you sit for a long time (inactivity) on a plane, in a car, or in a train?
5. Might you have a clotting disorder?

I also want to warn you about brussels sprouts. The night before my husband had a knee surgery, he wanted to eat brussels sprouts. I prepared them for him, but I didn't realize (at that time) that brussels sprouts have a HUGE amount of natural Vitamin K in them! (Too much Vitamin K can cause abnormal blood clotting!)

The next day, he had the knee surgery. The morning after the surgery, he developed a small blood clot in the knee area. Luckily, it didn't travel (to the lung), so he was put on heparin & then coumadin for a month or so.

I don't know the answers to your good questions, but I hope this gives you some additional food for thought.

Sincerely, Concerned lady
http://cantbreathesuspectvcd.com
Blank
Avatar_n_tn
To answer your questions:

1. No
2. No, though I had extensive knee surgery 6 years ago
3. no
4. no
5. no - all tests came back negative.

Trust me, I have been scanned and bled soundly.
Blank
Avatar_n_tn
I believe you. But, I would ask about whether your extensive knee surgery 6 years ago, may have ANYTHING to do with causing the PE!

Another thing: What meds besides Coumadin, are you taking? If you are taking any other meds, can any of these meds promote blood clotting? Have you read the adverse (bad) side effects, with a magnifying glass yet? (you need a microscope, sometimes, to read the fine print...)

Also, some FOODS can increase drug effects, & drug side effects. Some foods can interfere with meds. (like those brussels sprouts, with their huge amount of vitamin K--promotes clot formation).

Back in Feb., when you first got the pulmonary embolism, were you, by any chance, taking any SUPPLEMENTS that included VITAMIN K???? Dark green leafy veggies usually have much natural Vitamin K.

I wish you the best, and hope that others who know more, will share their thoughts with you.

Sincerely, Concerned lady
http://cantbreathesuspectvcd.com
Blank
Avatar_n_tn
Thank you for your reply.

Blood tests taken that morning BEFORE the PE was diagnosed and before I was given anticlotting meds, showed I had an INR of 1.1 - actually slightly below normal clotting time levels.

That does not mean that at an INR of 1.1 I would not be in danger of clotting, but it does show that no abnormal levels of the "ingredients" used in the clotting cascade were present. Diet and meds were not first order factors.

The knee surgeries 6 years ago included a high tibial osteotomy, which re-angled the leg by approx 10 degrees. I have wondered if this would cause a tendency in the major vein behind the knee to kink sometimes, now not being routed as it was "layed" originally by nature, yet it has been many years since the procedure with no symptoms or problems, and nothing in an exhaustive search of the literature has revealed any case of an HTO causing blood stasis and clots years after the operation.




Blank
Avatar_n_tn
I think your hypothesis sounds very reasonable. Kinking a vein would cause blood stasis (pooling), which could lead to clotting inside that vein! And then, a moving clot from a leg vein can become a pulmonary embolus! (PE)

I urge you to speak in person, or, by telephone (in addition to on forums) to some EXPERT docs (VASCULAR SURGEONS, ORTHOPEDIC SURGEONS, PULMONOLOGISTS/lung docs, AND OTHERS) about this potential knee surgery connection ("COMPLICATION") to the Pulmonary Embolism problem!!!

Do you have your medical records from that knee surgery? I would get them, soon, and read through them, to see what they say.

Maybe you didn't find this topic in the medical literature because it is either supposedly rare, not even realized yet, or, would put surgeons at too high a risk for malpractice suits, OR, you just didn't find the few references, YET.

If it turns out that there IS a connection, you may need to consider your choices of more corrective surgery (with all its risks), versus continuing on coumadin (with all its risks), versus other choices that I don't know of, but which may exist!

Let us know what you find out! Good luck, and don't give up! Everything does have its causes.

Sincerely, Concerned lady
http://cantbreathesuspectvcd.com
Blank
Avatar_n_tn
Yes I have received my records from then as well as from feb 2002. I am reviewing them.

I have now found vague references in Wheeless' textbook of Orthopaedics to " venous congestion years after surgery" - in those cases due to damage to veins during the procedures - but no mention is made of HTOs at all.

Well, somthing did cause the clot. And clots can only form when 1, or usually 2, of the classic problems exist - venous damage, venous stasis or hypercoagulable conditions are present.

I have been tested to exhaustion for hypercoagulable states - I have no blood or inherited factors (though cancer can create this if present). I have been scanned 4 times - there does not seem to be any cancer around. Or anything else for that matter.

My legs and pelvis were also CT scanned, if venous damage were present, one would think it would aways be present, regardless of the body's pose or position, and always therefore always evident in a test. The test was read negative.

That leaves stasis.

Perhaps I should ask to be sonogrammed while assuming the poses I did before the PE hit to see if they can detect stasis.



Blank
Avatar_n_tn
Yes. Follow your instincts. I really think that YOU have figured out part of the causes of the pulmonary embolism!

I did a little web "surfing" and found the following factors (among others) that can lead to PE,  mentioned:

--damage to blood vessels due to the knee surgery (You already knew this)

--fracture of knee bones, later (some time after knee surgery) due to various TRAUMAS.(Have you been checked to see if this is "You"??)

--"venography", an invasive dye test to detect DVT (deep vein thromboses) can actually CAUSE DVT's ! Ultrasound may be a safer diagnostic tool to detect deep vein clots (thromboses). (Did you ever have this specific procedure done?)

--failure of the original knee surgeon to use anticoagulants PROPHYLACTICLY, to PREVENT a clot from forming during the original surgical procedure to the knee. (From your surgical record, did the surgeon use "prophylactic" anti-coagulants on you, or not?)

I still recommend that you SPEAK with expert Vascular Surgeons, Cardiovascular experts, Pulmonologists, etc. about your situation!

Hang in there!

Sincerely, Concerned lady
http://cantbreathesuspectvcd.com
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank